Return to site

Down about Downbeat Nystagmus?

Dr. Danielle Gross, PT, DPT

I came across the article "Don't Get Down About Downbeat Nystagmus" By Angelina Espino, MD, Michael L. Morgan, MD, PhD, and Andrew G. Lee, MD in Ophthalmology Times which helped me feel just a little more comfortable about what to do when coming across downbeat nystagmus in evaluations. The causes or etiologies of downbeat nystagmus vary a good amount:

Common causes of downbeat nystagmus

  • Medications (e.g., anti-epileptic agents, lithium)
  • Deficiency states (e.g., magnesium)
  • Autoimmune (e.g., anti-glutamic acid decarboxylase antibodies)
  • Metabolic (e.g., Wernicke encephalopathy)
  • Cerebellar degenerative disease (e.g., spinocerebellar or multisystem atrophy)
  • Posterior fossa neoplasms
  • Vascular (e.g., dolichoectasia, ischemic, hemorrhagic, stroke) lesions
  • Demyelination
  • Trauma
  • Structural anatomic abnormality (specifically craniocervical malformations, such as Arnold-Chiari malformation).

Wagner JN, Glaser M, Brandt T, StruppM. Downbeat nystagmus: aetiology and comorbidity in 117 patients. J Neurol Neurosurg Psychiatry. 2008;79:672-677

So what are the probabilities of seeing the certain causes of downbeat nystagmus? According to the article, "A recent review of 116 DBN cases reported that the most frequent identifiable cause was cerebellar degenerative disease (20%), including multisystem atrophy, spinocerebeller ataxia, and sporadic adult onset ataxia. Posterior fossa vascular lesions (9%) and craniocervical malformation with cerebellar ectopia (7%) followed. Up to 38% of DBN cases remained idiopathic. Toxic effects related to medication may also cause downbeat nystagmus. Autoimmune conditions can also result in DBN, such as in the setting of anti-glutamic acid decarboxylase (GAD) antibodies."

What I find interesting in this article is the report of medications that may help with downbeat nystagmus. As the article concluded, it summarized that patients "with new onset downbeatin nystagmus, the ophthalmologist should consider medication side effects, drug overdose (illicit or prescribed), magnesium and other deficiency states, autoimmune processes, infections, inflammatory states, demyelinating disease, and structural brainstem lesions at the cervicomedullary junction (especially Chiari malformation)."

As a physical therapist, it seems like a good option to refer a symptomatic patient with downbeat nystagmus to an ophthalmologist, neurologist, or other specialist who can order neuroimaging, vitamin deficiency testing, paraneoplastic testing, and review the patient's medications for possible effects on their condition.

All Posts

Almost done…

We just sent you an email. Please click the link in the email to confirm your subscription!

OKSubscriptions powered by Strikingly